Q: Feeling Jumpy & Lamictal
my therapist put me on lamictal on top of my wellbutrin in the hopes
it would alleviate some of the depression i still have. i have some
family history of bipolar disorder, however i have never had a full blown maniac
episode. i suffer mostly from depression. the lamictal (25mg) I have
only been on for three days, but it is making me feel anxious, jumpy and
actually more depressed. i cant seem to get my meds right. i have
been on all the SSRIs with little effect...wellbutrin has been the best but I
went on it for the anti-smoking effect. canm lamictal make me feel jumpy.
should i stop taking it? can you suggest another course of treatment?
Dear Ms. C' --
Sorry to be arriving late with this answer. Worse yet, the answer is pretty
weak, along the lines of "I don't know", and I'm afraid no one does, really.
There are at least two separate questions here.
First, can lamotrigine all by itself cause
"feeling jumpy"? The answer is "I think so, but I'm not sure". The big
research studies on lamotrigine suggest that answer is no, at least when you
compare two large groups of patients, one on lamotrigine, one on placebo. There
is no difference in how many patients experience anything like overactivation,
jumpiness, anxiety, etc. But might there have been a few such people, just not
enough to make a statistical difference between the groups? After all, these
are relatively common symptoms, so that there were probably some people getting
them in the placebo group too, which could obscure at least slightly any true
reaction like this to lamotrigine. I think I've seen a few patients who got
something like this on lamotrigine but since it can occur without the medication
(given what we're treating) I'm still not sure. But I have taken some people
off the medication out of concern about this, and a few of them seemed to be
better for having stopped it.
Second, can this problem (if it exists) be worse if
lamotrigine is combined with Wellbutrin? The short answer is rather obvious:
we should assume so, until we have some reason to think otherwise. I actually
try not to start lamotrigine with an antidepressant on board just so I don't
have to worry about this. But of course that gets tricky when the
antidepressant is clearly working and tapering it off, before having tapered up
lamotrigine (and you know how slow that is).
As for another course of treatment, I always turn to my
routine list of mood stabilizers, looking for any arrangements that can have
antidepressant effects as well as mood stabilizer effects. Lithium is a
candidate there if used cautiously. Some people think that fish oil may also
have a role here. I make sure my patients are aware of
the data on
omega-3 fatty acids, at least. And then there's exercise... (here's my
essay on that, "not
the usual rap"). Good luck with figuring this out.
Published April 2005